Saturday, December 14, 2013

Do birth control pills contribute to glaucoma?

It always fascinates me, even as a medical doctor and board certified plastic surgeon, how various supplements, nutrients, medicines - basically anything we ingest - can be linked to a disease state.  

Now we come to learn that women who took birth control pills (BCP) for more than 3 years had TWICE the risk of glaucoma, a leading cause of blindness.  This may be due to decreased levels of estrogen which  has a protective effect on the eye.  So you just may need to be checked or screened by an opthalmologist for glaucoma.

Incidentally, if you have elevated pressure within your eyeballs, that can lead to glaucoma, your eye doctor can prescribe eye drops to reduce that pressure.

Labels: , , ,

1 Comments:

Blogger Nichole Mercado said...

I actually first heard about the effects of Birth control pills on the eyes from our Arizona Eye Doctor. Now that I think about it, if pills have bad effects, will birth control injectables have the same risks too? As a woman, this is truly alarming.

December 26, 2013 at 10:48 PM  

Post a Comment

Subscribe to Post Comments [Atom]

Links to this post:

Create a Link

<< Home